MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0410
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils, pod packing coils (packing coil), and a non-penumbra microcatheter.During the procedure, while advancing a ruby coil through the microcatheter; the physician met resistance.Subsequently, the ruby coil unintentionally detached within the microcatheter.Therefore, the physician successfully flushed the detached ruby coil into the target vessel.Next, after removing the ruby coil's pusher assembly, the physician began advancing a packing coil through the microcatheter.However; resistance was felt and the coil stopped advancing at the proximal location of the microcatheter.Therefore, the physician removed the packing coil.The microcatheter was then removed.Upon inspection, the physician noticed the ruby coil's pusher assembly had fractured and half remained within the microcatheter.The procedure was completed with non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was unintentionally detached.Evaluation revealed that the pet lock was intact on the proximal end of the pusher assembly, the pusher assembly was fractured, and the pull wire was retracted out at the fractured location.If the ruby coil is advanced against resistance, damage such as a kink and subsequent fracture on the pusher assembly may occur.The fracture on the pusher assembly likely caused the pull wire to retract and the embolization coil to detach from the pusher assembly.Based on the reported complaint, the root cause of resistance during procedure could not be determined.The detached embolization coil was implanted in the target vessel; therefore, it was not returned for evaluation.Further evaluation revealed additional fractures, a kink on the proximal end of pusher assembly and bends throughout the pusher assembly.This damage was likely incidental to the reported complaint and may have occurred during packaging of the device for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21337152
Report Number3005168196-2025-00034
Device Sequence Number3758553
Product Code HCG
UDI-Device Identifier00814548018577
UDI-Public00814548018577
Combination Product (Y/N)N
Initial Reporter StateWY
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C0410
Device Lot NumberF00007299
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/15/2025
Supplement Date Received by Manufacturer02/28/2025
Initial Report FDA Received Date02/07/2025
Supplement Report FDA Received Date03/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/26/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown